Oklahoma, 2023

Hail in Oklahoma, April 9, 2023

April 9, 2023 · NWS OUN · 1 event in 1 county or zone

With a high-amplitude ridge established across the Western US, broad northwesterly flow aloft was present on the 9th. A subtle upper system propagated through the flow across the Southern Plains during the late afternoon into evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

With a high-amplitude ridge established across the Western US, broad northwesterly flow aloft was present on the 9th. A subtle upper system propagated through the flow across the Southern Plains during the late afternoon into evening. This instigated scattered thunderstorm development from the West Texas Plains into southwest Oklahoma. The combination of sufficient instability and wind shear lead to an instance of sub-severe hail with the strongest storm in Jackson County, Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 9, 2:36 PM CST, 29 minutes earlier.

Area forecast discussion, Apr 9, 2:36 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Norman OK
336 PM CDT Sun Apr 9 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 335 PM CDT Sun Apr 9 2023

Ongoing showers continue through western Oklahoma, with some storms
developing in southwestern Oklahoma along an instability axis
stretching from western north Texas into northwestern Oklahoma. A
couple storms developing have reached up to severe criteria with
some supercellular characteristics, however the overall shear
profile continues to be insufficient for any widespread sustained
severe development, and more reliant on localized shear effects.
An MCV has developed within the light showers in west central
Oklahoma, indicating some inherent shear through the region.

An upper level ridge in the southwestern US will continue to
intensify, and will assist in redirecting the upper level trough to
dig southward, with rain/storm potential gradually shifting
southward through Sunday and into Monday. Precipitation coverage
will decrease through the evening, however a reinforcing upper level
shortwave in the larger flow will assist in increasing precipitation
through Monday morning and into the afternoon. The upper level
trough will begin shifting eastward on Monday, which additional
precipitation chances will be possible throughout central and
southeastern Oklahoma Monday afternoon into evening.

Zwink

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 335 PM CDT Sun Apr 9 2023

The upper level trough will continue to shift precipitation out of
the region to the east Monday night. Model trends continue to
support the upper level low closing off of the upper level trough
over the southeastern US due to ridging over the southwestern US,
keeping things dry with increasing temperatures through the middle
of next week. The next best chance of precipitation continues to be
late in the week and into the weekend, when the next upper level
trough assists in shifting the pattern eastward.

Zwink

&&

.AVIATION...
(18Z TAFS)
Issued at 1207 PM CDT Sun Apr 9 2023

Showers and thunderstorms will develop later this afternoon across
western and southwestern OK and continue into the early evening.
The most likely terminals to have TS overhead will be WWR and CSM,
but confidence is only high enough to include VCTS at CSM for now
around 00Z. Otherwise, expect mid to high clouds to continue to
move in from the west and some VFR cigs around 035-050 late
tonight into early Monday AM.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  51  72  50 /  10  20  50  10
Hobart OK         73  49  75  48 /  40  40  40  10
Wichita Falls TX  74  53  74  50 /  10  20  30  10
Gage OK           72  45  80  45 /  40  20  10   0
Ponca City OK     74  51  76  49 /  10  20  50   0
Durant OK         72  51  72  51 /   0   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...50
LONG TERM....50
AVIATION...03
Hazardous weather outlook, Apr 9, 10:42 AM CST, 4 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1142 AM CDT Sun Apr 9 2023

OKZ004>048-050>052-TXZ083>090-101645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1142 AM CDT Sun Apr 9 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Scattered thunderstorms are possible today and tonight across
portions of western Oklahoma and western north Texas. A few
strong to severe storms may develop, especially across southwest
Oklahoma and western north Texas. Hail up to the size of quarters
and wind gusts up to 60 mph will be the main hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Fire Weather...
Much warmer and windy conditions will create elevated fire weather
conditions across northwest Oklahoma Wednesday through Saturday.

.Thunderstorms...
Thunderstorms will be possible over much of the area on Monday.
Severe weather is not expected at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 9, 1:46 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Norman OK
246 PM CDT Sun Apr 9 2023

OKZ034-092030-
Greer OK-
246 PM CDT Sun Apr 9 2023

...A strong thunderstorm will impact portions of south central Greer
County through 330 PM CDT...

At 246 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Mangum, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central Greer
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3484 9967 3482 9945 3472 9952 3479 9969
TIME...MOT...LOC 1946Z 292DEG 11KT 3482 9962

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Apr 9, 2:12 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Norman OK
312 PM CDT Sun Apr 9 2023

OKZ022-092045-
Washita OK-
312 PM CDT Sun Apr 9 2023

...A strong thunderstorm will impact portions of southeastern Washita
County through 345 PM CDT...

At 312 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cordell, moving east at 20 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cordell, Corn, and Cloud Chief.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3518 9902 3531 9904 3539 9876 3518 9871
TIME...MOT...LOC 2012Z 260DEG 16KT 3524 9897

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

03
Special weather statement, Apr 9, 2:23 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Norman OK
323 PM CDT Sun Apr 9 2023

OKZ036-092100-
Jackson OK-
323 PM CDT Sun Apr 9 2023

...A strong thunderstorm will impact portions of central Jackson
County through 400 PM CDT...

At 323 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Duke, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Martha and Duke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3472 9955 3473 9933 3455 9944 3465 9961
TIME...MOT...LOC 2023Z 305DEG 12KT 3471 9952

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

03
Special weather statement, Apr 9, 2:35 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Norman OK
335 PM CDT Sun Apr 9 2023

OKZ036-TXZ083-092130-
Jackson OK-Hardeman TX-
335 PM CDT Sun Apr 9 2023

...A strong thunderstorm will impact portions of southwestern Jackson
and northwestern Hardeman Counties through 430 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Goodlett, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Quanah, Eldorado, and Goodlett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3446 10000 3452 9995 3447 9965 3425 9979
      3438 10000
TIME...MOT...LOC 2035Z 295DEG 10KT 3446 9991

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

03
Special weather statement, Apr 9, 2:47 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Norman OK
347 PM CDT Sun Apr 9 2023

OKZ016-022-092130-
Washita OK-Custer OK-
347 PM CDT Sun Apr 9 2023

...A strong thunderstorm will impact portions of northeastern Washita
and southeastern Custer Counties through 430 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm near
Corn, moving east at 15 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Corn and Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3552 9862 3528 9862 3529 9887 3540 9891
TIME...MOT...LOC 2047Z 254DEG 13KT 3535 9881

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

03
Special weather statement, Apr 9, 2:54 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Norman OK
354 PM CDT Sun Apr 9 2023

OKZ036-037-TXZ085-092145-
Tillman OK-Jackson OK-Wilbarger TX-
354 PM CDT Sun Apr 9 2023

...A strong thunderstorm will impact portions of southeastern
Jackson, west central Tillman and northwestern Wilbarger Counties
through 445 PM CDT...

At 353 PM CDT, Doppler radar was tracking a strong thunderstorm over
Olustee, moving southeast at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Olustee, Elmer, and Hess.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3454 9957 3465 9946 3448 9913 3428 9934
TIME...MOT...LOC 2053Z 317DEG 19KT 3455 9944

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

WR

The radar

The Altus AFB radar (KFDR), 47 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
April 9, 3:05 PM CST
Where
Jackson County, 2.05 mi N of Olustee
Measured
0.75 in hail
Reported by
Public
Coordinates
34.580, -99.422

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083572.